Alert archive / South Dakota / Wind Advisories in 2020
Wind Advisory 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Sep 29, 2020, 2:36 PM CDT for 4 states. It took effect at Sep 30, 2020, 10:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2020, 2:36 PM CDT (19:36 UTC)
- In effect from
- Sep 30, 2020, 10:00 AM CDT
- Expired
- Sep 30, 2020, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Sioux Falls, SD
All 41 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 27 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2293 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070 WWUS73 KFSD 291936 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 236 PM CDT Tue Sep 29 2020 SDZ038>040-050-052>055-057>060-063-064-301015- /O.NEW.KFSD.WI.Y.0017.200930T1500Z-201001T0100Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 236 PM CDT Tue Sep 29 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 10 AM to 8 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
5 follow-up statements
284 WWUS73 KFSD 292355 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 655 PM CDT Tue Sep 29 2020 SDZ038>040-050-052>055-057>060-063-064-301200- /O.CON.KFSD.WI.Y.0017.200930T1500Z-201001T0100Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 655 PM CDT Tue Sep 29 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 10 AM to 8 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
362 WWUS73 KFSD 300828 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 328 AM CDT Wed Sep 30 2020 SDZ038>040-050-052>055-057>060-063-064-301630- /O.CON.KFSD.WI.Y.0017.200930T1500Z-201001T0100Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 328 AM CDT Wed Sep 30 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 10 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
682 WWUS73 KFSD 301531 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1031 AM CDT Wed Sep 30 2020 SDZ038>040-050-052>055-057>060-063-064-010100- /O.CON.KFSD.WI.Y.0017.000000T0000Z-201001T0100Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 1031 AM CDT Wed Sep 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts over 45 mph possible. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL IMPACTS...Strong winds, dry grass, and low relative humidity values will lead to high to very high fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
936 WWUS73 KFSD 301803 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 103 PM CDT Wed Sep 30 2020 IAZ001>003-012>014-020>022-031-032-MNZ089-090-097-098-NEZ013-014- SDZ056-061-062-065>071-010100- /O.EXA.KFSD.WI.Y.0017.000000T0000Z-201001T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Pipestone-Rock-Dixon- Dakota-Moody-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Union- 103 PM CDT Wed Sep 30 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts over 45 mph. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL IMPACTS...Strong winds, dry grass, and low relative humidity values will lead to high to very high fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ038>040-050-052>055-057>060-063-064-010100- /O.CON.KFSD.WI.Y.0017.000000T0000Z-201001T0100Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 103 PM CDT Wed Sep 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts over 45 mph possible. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL IMPACTS...Strong winds, dry grass, and low relative humidity values will lead to high to very high fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
979 WWUS73 KFSD 010052 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 752 PM CDT Wed Sep 30 2020 IAZ001>003-012>014-020>022-031-032-MNZ089-090-097-098-NEZ013-014- SDZ038>040-050-052>071-010200- /O.EXP.KFSD.WI.Y.0017.000000T0000Z-201001T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Pipestone-Rock-Dixon- Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Union- 752 PM CDT Wed Sep 30 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Northwest winds have diminished to below advisory criteria, and will continue to decrease through the evening. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 29, 2:34 PM CDT, 2 minutes earlier.
Area forecast discussion, Sep 29, 2:34 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
234 PM CDT Tue Sep 29 2020
.SHORT TERM...(This Evening through Wednesday)
Issued at 224 PM CDT Tue Sep 29 2020
Critical fire weather conditions continue across portions of the Tri-
State area this afternoon. Deeper mixing has promoted a stronger
push of dry air downward, along with much warmer temperatures. dew
points will begin to rise slightly behind the surface trough
passage, which will ease RH values slightly.
Tonight: A secondary cold front will move through later tonight, and
should drop our temperatures into the 50s. Warmer readings may
persist along the MO River valley into Wednesday morning.
Wednesday: High pressure begins to move down the Front Range on
Wednesday, enhancing the surface pressure gradient over the Plains,
and pulling much colder air southward. Deep mixing anticipated all
the way up to 700 mb, which may tap into winds of 40 to 45 knots at
that level. Combining the strong sustained winds with potential for
45 mph gusts, will issue a wind advisory for tomorrow that may need
to be expanded. Another dry day is expected, despite afternoon CU
field developing.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 224 PM CDT Tue Sep 29 2020
Thursday-Friday: Winds will relax slightly into Thursday as a subtle
lobe of vorticity embedded in the larger upper trough over the Great
Lakes drops southward into the Plains. This may enhance cloud cover
slightly east of I-29 and could even lead to a few sprinkles.
Surface ridge axis will move overhead by Friday morning, setting the
stage for widespread frost and localized freeze conditions.
Temperatures have been warming though over consecutive model runs,
likely the response to weak low-lvl warm advection. Dry conditions
are anticipated on Friday, with cool temperatures continuing.
Saturday-Sunday: Latest ECMWF is a bit more bullish with the
intensify of upper troughing moving through on Saturday into Sunday.
The GFS on the other hand is a much drier solution. Ensembles
support rain chances, but not at high levels yet. Current forecast
PoPs may trend upwards slightly. Otherwise, another cool weekend is
ahead as temperatures remain below normal.
Monday-Tuesday: We should begin to see mid-lvl heights rise early
next week, and this will edge temperatures back into above normal
territory. The persistent dry pattern will continue however, with
no risks of precipitation in the extended forecast well into the
middle of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Sep 29 2020
VFR conditions are expected overnight into Wednesday. Gusty winds
will increase this afternoon and subside this evening. There could
be intermittent LLWS at times, but too low to include at this
time.
&&
.FIRE WEATHER...
Issued at 224 PM CDT Tue Sep 29 2020
Critical fire weather conditions persist along and south of
Interstate 90 this afternoon. RH values have fallen into the lower
to middle 20s and winds are now beginning to reach criteria
levels. Will continue red flag warning for current fire weather
zone areas. Decided not to expand RFW further north in South
Dakota given smaller area of zones being impacted, and likelihood
that RH values should begin to rise again with the trough passage.
Wednesday will feature another day of high to very high fire
danger as winds again gusts to 40 mph in many areas. Sustained
winds will reach criteria as well, however RH values will be
slightly higher than today. These will still be near critical
levels, so will have to monitor closely.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT this evening for SDZ258.
Wind Advisory from 10 AM to 8 PM CDT Wednesday for SDZ038>040-
050-052>055-057>060-063-064.
MN...NONE.
IA...Red Flag Warning until 7 PM CDT this evening for IAZ001-012-013-
020-021-031-032.
NE...Red Flag Warning until 7 PM CDT this evening for NEZ249.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
FIRE WEATHER...DuxHazardous weather outlook, Sep 29, 5:25 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 525 AM CDT Tue Sep 29 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-301030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 525 AM CDT Tue Sep 29 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Gusty northwesterly winds coupled with low humidity and dry vegetation will lead to high fire danger through early this evening, primarily along and west of I-29. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Fire danger will remain elevated Wednesday into Thursday with dry conditions and gusty winds. The region may see its first widespread frost or freeze on Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 10:47 AM CDT | Red Flag Warning | FSD | 8 hr |
Nearby
Wind Advisories in South Dakota, 2020Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.